Kansas, 2014

Damaging Winds in Kansas, June 11, 2014

June 11, 2014 · NWS ICT · 12 events in 6 counties and zones

A line of powerful storms raced across Central, KS and produced several reports of severe winds. All wind reports ranged from 60 to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A line of powerful storms raced across Central, KS and produced several reports of severe winds. All wind reports ranged from 60 to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 11, 5:52 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 11, 5:52 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
652 PM CDT WED JUN 11 2014

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 305 PM CDT WED JUN 11 2014

INSTABILITY CONTINUES TO INCREASE ACROSS MOST OF THE WRN SECTIONS
OF KS AT THIS TIME....WITH A COLD FRONT PUSHING INTO NW KS. THINK
NW KS WILL BE THE INITIATION POINT FOR SHOWERS AND THUNDERSTORMS
LATE THIS AFTERNOON...AS THIS FRONTAL BOUNDARY RUNS INTO THIS
UNSTABLE AIRMASS. THINK SOME SUPERCELLS WILL DEVELOP OVER THIS
AREA INITIALLY...KEEPING THE ICT FORECAST AREA DRY AT LEAST
THROUGH THE LATE AFTERNOON INTO THE EARLY EVENING HOURS.

THE HIGH PLAINS SUPERCELL STORMS ARE EXPECTED TO PROPAGATE EAST
INTO CENTRAL KS LATE THIS EVENING BUT THEN CONGEAL AND DIVE
SOUTHEAST AS A FORWARD PROPAGATING MESOSCALE CONVECTIVE SYSTEM
(MCS) DURING THE OVERNIGHT HOURS. THIS MCS WILL ACTUALLY BECOME
MORE INTENSE RIGHT AROUND MIDNIGHT...AS THE LOW LEVEL JET
INCREASES MOISTURE TRANSPORT INTO CENTRAL KS MAINLY BETWEEN
HIGHWAY 50 AND 56. CENTRAL KS STILL LOOKS LIKE THE AREA THAT WILL
SEE THE HEAVIEST RAINFALL OVERNIGHT...WITH ANOTHER ONE TO THREE
INCHES OF RAINFALL POSSIBLE...AS THE STRATIFORM RAIN AREA STAYS
OVER THIS AREA THE LONGEST. STEERING VECTORS SUGGEST THE LEADING
EDGE OF THE MCS WILL DIVE SOUTHEAST ALONG THE EDGE OF THE MOST
UNSTABLE CAPE...WHICH WILL BE LOCATED ACROSS SOUTH CENTRAL KS FROM
KGBD TO KICT TO KPNC. THIS LEADING EDGE OF THE STORMS WILL
PROBABLY REACH THE ICT METRO AREA BETWEEN MIDNIGHT AND 2AM. THIS
LEADING EDGE COULD LEAD TO A SWATH OF 60-65 MPH DAMAGING WINDS AS
IT DIVES SOUTHEAST INTO NRN OK. NOT EXPECTING A HIGH END
DERECHO...AS 0-10 KM BULK SHEAR REMAINS MARGINAL FOR A HIGH END
EVENT.

THU-FRI: BACK END OF THE MCS MAY STILL BE ONGOING ACROSS PORTIONS
OF THE FLINT HILLS AND SE KS FOR THE MORNING HOURS ON THU. NOT
EXPECTING THE RAINS TO BE AS HEAVY IN THIS AREA...AS LOW LEVEL
MOISTURE TRANSPORT WANES AND VEERS SE INTO OK. AFTER THE MCS CLOUD
SHIED CLEARS THE AREA...EXPECT CLEARING SKIES AND A PLEASANT DAY
FOR THE REST OF THE AREA AS WEAK RIDGING MOVES INTO THE AREA FOR
THU AFTERNOON THROUGH FRI.

FRI-FRI NIGHT:
AFTER A PLEASANT DAY ON FRI...LOW-MID LEVEL MOISTURE WILL BEGIN TO
RETURN TO WRN KS FOR FRI NIGHT INTO SAT MORNING. THIS MID LEVEL WARM
ADVECTION WILL BE MAINLY OVER CENTRAL KS...MAINLY LEADING TO SOME
MID LEVEL CLOUDS...AS LOWER LAYERS WILL INITIALLY BE DRY.

SAT-SAT NIGHT:
SOME UNCERTAINTY ON HOW SAT WILL EVOLVE AS MID LEVEL FLOW SHIFTS
AROUND TO MORE OF A SW FLOW...WITH ANOTHER SURFACE LOW DEVELOPING
OVER THE OK PANHANDLE...WITH A DRY LINE EXPECTED TO FORM ACROSS WRN
KS. A WARM ELEVATED MIXED LAYER WILL CAP ANY KIND OF CONVECTION
THROUGH THE AFTERNOON HOURS. ANY CONVECTION THAT CAN DEVELOP FOR SAT
AFTERNOON WILL REMAIN WELL WEST OF I-135 AND PROBABLY OVER WRN KS
CLOSER TO THE DRYLINE.

LOW LEVEL MOISTURE TRANSPORT AND WARM ADVECTION LOOKS TO REALLY
INCREASE ACROSS MOST OF THE WRN HALF OF THE FORECAST AREA FOR SAT
NIGHT.  MOST OF THIS DEEP RICH MOISTURE WILL BE FOCUSED FURTHER
NORTH OF THE AREA INTO NORTHEAST NE...BUT AS THE LOW LEVEL JET
INCREASES...THINK SOME STORMS WILL DEVELOP OVER AREAS WEST OF THE
KS TURNPIKE FOR SAT NIGHT. SO WILL KEEP A SOLID CHANCE POP GOING
FOR NOW. BULK SHEAR/DIRECTIONAL SHEAR AND INSTABILITY SAT
AFTERNOON AND SAT NIGHT BOTH SUGGESTS A SEVERE WEATHER CHANCE.

KETCHAM

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 305 PM CDT WED JUN 11 2014

A FRONTAL BOUNDARY LOOKS PUSH TO AROUND THE KS TURNPIKE FOR
SUNDAY...WITH A VERY UNSTABLE AIRMASS EXPECTED ALONG OR JUST SOUTH
OF THE BOUNDARY FOR SUN AFTERNOON. CAPPING WARM AIR ALOFT WILL
AGAIN LIMIT CONVECTIVE CHANCES UNTIL THE LATE AFTERNOON
HOURS...BUT CONVERGENCE ALONG THE FRONT WILL BE ENOUGH FOR A FEW
BIG STORMS TO FORM ALONG OR EAST OF THE KS TURNPIKE FOR SUN
EVENING. THE VERY UNSTABLE AIRMASS COULD CERTAINLY LEAD TO A
SEVERE STORM CHANCE FOR THE FLINT HILLS FOR SUN EVENING.

SOME UNCERTAINTY ON HOW THE BEGINNING OF NEXT WEEK WILL EVOLVE AS
WELL...AS MID LEVEL HEIGHTS SLOWLY BEGIN TO INCREASE...WHICH WILL
LEAD TO A WARMING TREND FOR THE FORECAST AREA INTO NEXT WEEK.
MOISTURE TRANSPORT AND MID LEVEL BAROCLINIC ZONE LOOKS TO WAGGLE
ACROSS THE FORECAST AREA FOR MON AND TUE...WHICH COULD LEAD TO MORE
NIGHTTIME SCATTERED SHOWER AND THUNDERSTORM CHANCES.  BUT THE MEDIUM
RANGE MODELS SUGGEST THAT THE MID LEVEL BAROCLINIC WILL GRADUALLY
SHIFT A LITTLE FURTHER NORTH TOWARDS THE MIDDLE THE WEEK...BRINGING
LESSOR CHANCES OF STORMS FOR THE FORECAST AREA AND WARMER
TEMPS.

KETCHAM

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 652 PM CDT WED JUN 11 2014

A COMPLEX OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS DEVELOPING
OVER WESTERN KANSAS IS EXPECTED TO TRACK EAST-SOUTHEAST ACROSS
CENTRAL AND SOUTHEAST KANSAS TONIGHT INTO THURSDAY MORNING. THE
STRONGEST STORMS SHOULD IMPACT AREAS ALONG/WEST OF THE TURNPIKE
THROUGH EARLY TONIGHT...WITH STORMS EXPECTED TO WEAKEN AS THEY
MOVE ACROSS SOUTHEAST KANSAS THURSDAY MORNING. WINDOW FOR BEST
TIMING OF TSRA CHANCES ARE INDICATED BY THE TEMPO GROUP IN THE
TERMINALS. GUSTY NORTH WINDS WILL DEVELOP BEHIND THE CONVECTION
AND COLD FRONT PASSAGE.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  76  57  81 /  90  50   0   0
HUTCHINSON      64  75  57  81 /  80  30   0   0
NEWTON          63  74  56  79 /  80  40   0   0
ELDORADO        63  75  56  79 /  80  60   0   0
WINFIELD-KWLD   64  77  57  81 /  90  80   0   0
RUSSELL         60  76  56  81 /  80   0   0   0
GREAT BEND      61  75  57  81 /  80  10   0   0
SALINA          63  77  56  80 /  80  10   0   0
MCPHERSON       63  75  56  80 /  80  30   0   0
COFFEYVILLE     63  77  57  80 /  80  90  10   0
CHANUTE         63  76  56  79 /  70  80  10   0
IOLA            63  76  56  79 /  70  70  10   0
PARSONS-KPPF    63  77  57  80 /  80  80  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ032-033-047>053-
067>069-083.

&&
Hazardous weather outlook, Jun 11, 8:09 PM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
909 PM CDT WED JUN 11 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-130215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
909 PM CDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

LOW-LAND FLOODING WILL CONTINUE IN PARTS OF CENTRAL KANSAS NEAR
CREEKS AND STREAMS.

A COMPLEX OF THUNDERSTORMS WILL SPREAD EAST-SOUTHEAST ACROSS
CENTRAL AND SOUTH CENTRAL KANSAS EARLY TONIGHT AND EVENTUALLY INTO
SOUTHEAST KANSAS VERY LATE TONIGHT. THE PRIMARY THREATS ARE
DAMAGING WINDS TO 65 MPH AND VERY HEAVY RAINS THAT WOULD LIKELY
CAUSE FURTHER FLOODING...ESPECIALLY ACROSS CENTRAL AND PORTIONS OF
SOUTH CENTRAL KANSAS. NICKEL TO QUARTER SIZE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COMPLEX OF THUNDERSTORMS WILL CONTINUE TO MOVE OVER SOUTHEAST
KANSAS EARLY ON THURSDAY. WHILE A FEW THUNDERSTORMS MAY BE STRONG
WITH WIND GUSTS TO 50 MPH...VERY HEAVY RAINS ARE LIKELY AND MAY
CAUSE LOCALIZED FLOODING.

PATCHY FOG IS POSSIBLE OVER SOUTHEAST KANSAS EARLY FRIDAY MORNING
WHEN VISIBILITIES AROUND ONE HALF MILE WOULD BE POSSIBLE.

SEVERE THUNDERSTORMS ARE POSSIBLE FROM LATE SATURDAY AFTERNOON
THROUGH MONDAY NIGHT. THE HAIL MAY BE QUITE LARGE ALONG WITH WINDS
AROUND 70 MPH AND VERY HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT FOR LOCATIONS
MAINLY WEST OF THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/KETCHAM

In the hours before

Special weather statement, Jun 11, 8:51 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
951 PM CDT WED JUN 11 2014

KSZ032-120345-
RUSSELL-
951 PM CDT WED JUN 11 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 1045 PM CDT

* AT 949 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR GORHAM...OR 5 MILES WEST OF
  RUSSELL...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...LURAY...BUNKER HILL...WALDO AND RUSSELL AIRPORT.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3884 9904 3905 9905 3913 9904 3914 9903
      3913 9860 3876 9860 3876 9905 3884 9905
TIME...MOT...LOC 0251Z 280DEG 19KT 3888 9894

PEARCE

The radar

The Dodge City radar (KDDC), 104 km away, was scanning. The volume nearest the first event began at 03:29 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barton

When
June 11, 9:30 PM CST to 9:31 PM CST
Where
Barton County, 2.34 mi NNW of Pawnee Rock
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.300, -99.000

Estimated gust reported by trained spotter.

Thunderstorm Wind, Barton

When
June 11, 9:35 PM CST to 9:37 PM CST
Where
Barton County, Great Bend Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
38.350, -98.850

Measured wind gust by AWOS equipment.

Thunderstorm Wind, Barton

When
June 11, 9:38 PM CST to 9:39 PM CST
Where
Barton County, Pawnee Rock
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.270, -98.980

Estimated gust reported by trained spotter.

Thunderstorm Wind, Barton

When
June 11, 9:45 PM CST to 9:46 PM CST
Where
Barton County, 2.27 mi WSW of Great Bend
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.360, -98.810

Estimated gust reported by Law Enforcement.

Thunderstorm Wind, Reno

When
June 11, 10:03 PM CST to 10:04 PM CST
Where
Reno County, 0.69 mi N of Turon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.810, -98.430

Estimated gust reported by Law Enforcement.

Thunderstorm Wind, Rice

When
June 11, 10:17 PM CST to 10:18 PM CST
Where
Rice County, 2.71 mi W of Raymond
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.280, -98.470

Estimated gust reported by trained spotter.

Thunderstorm Wind, Ellsworth

When
June 11, 10:33 PM CST to 10:34 PM CST
Where
Ellsworth County, 1.38 mi N of Ellsworth
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
38.750, -98.230

Measured wind gust by AWOS.

Thunderstorm Wind, Harper

When
June 11, 11:01 PM CST to 11:02 PM CST
Where
Harper County, 0.69 mi N of Attica
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.240, -98.230

Estimated gust reported by Law Enforcement.

Thunderstorm Wind, Saline

When
June 11, 11:05 PM CST to 11:06 PM CST
Where
Saline County, 0.54 mi E of Brookville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.770, -97.860

Six inch diameter tree limbs were blown down.

Thunderstorm Wind, Saline

When
June 11, 11:13 PM CST to 11:14 PM CST
Where
Saline County, 2.78 mi WSW of (Sln)salina Muni Arp
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.790, -97.700

Estimated gust reported by Law Enforcement.

Thunderstorm Wind, Saline

When
June 11, 11:14 PM CST to 11:26 PM CST
Where
Saline County, (Sln)salina Muni Arp
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.800, -97.650

Measured winds of 60 to 65 mph were reported by ASOS for 12 minutes.

Thunderstorm Wind, Saline

When
June 11, 11:25 PM CST to 11:26 PM CST
Where
Saline County, 1.28 mi WSW of Salina
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.820, -97.620

Tree limbs were reported downed in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526309, 526310, 526311, 526312, 526313, 526314, 526315, 526316, 526317, 526318, 526319, 526308.